We are using cookies to implement functions like login, shopping cart or language selection for this website. Furthermore we use Google Analytics to create anonymized statistical reports of the usage which creates Cookies too. You will find more information in our privacy policy.
OK, I agree I do not want Google Analytics-Cookies
International Poster Journal of Dentistry and Oral Medicine
Login:
username:

password:

Plattform:

Forgotten password?

Registration

Int Poster J Dent Oral Med 21 (2019), OMD/PDA     15. Jan. 2020
Int Poster J Dent Oral Med 21 (2019), OMD/PDA  (15.01.2020)

Supplement, Poster 2248, Language: English


Hidroxychloroquine Induced Palatal Hyperpigmentation - a Case Report
Alves, Andreia Almeida / Trancoso, Pedro / Leal, Rosana Maria
The presence of a melanic pigmentation in the oral mucosa should be questioned by the clinician, leading him to establish a definitive diagnosis based on an excellent clinical history supported by complementary means of diagnosis. The most common causes of pigmentation of the oral mucosa may have several etiologies. Melanomas and pigmentation associated with systemic diseases should always be excluded. There are drugs that cause hyperpigmentation through prolonged use, such as hydroxychloroquine. It is an immunomodeler, discovered before World War II with anti-malaria characteristics. To date, the FDA has approved its use in the treatment of discoid lupus, systemic lupus erythematosus and rheumatoid arthritis, as well as in malaria. The patient performed hydroxychloroquine as a treatment for rheumatoid arthritis approximately for more than 10 years. The hyperpigmentation in this clinical case was dark gray, of consistency and normal surface, with irregular borders, diffuse, located in the hard palate, symmetric, asymptomatic and of approximate diameter 4cm. In English literature only 14 similar cases are described. After biopsy, a mandatory complementary examination to confirm the lesion, the diagnosis of hydroxychorochorine-induced palpinal hyperpigmentation was established. From the point of view of oral health, these cases do not require treatment, and the subsequent procedure is the ophthalmologic referral. Given the rarity of this oral manifestation, it is important to alert dentists to this drug, its prolonged use and side effects that may lead to other more severe systemic conditions, such as retinopathy.

Keywords: hydroxychloroquine, immunomodulator, palatal hyperpigmentation, oral mucosa, retinopathy, rheumatoid arthritis, oral medicine

Conference/Exhibition:
28th Annual Meeting of the Portuguese Dental Association 2019 (OMD)
14.-16. November 2019
Lisbon, Portugal